Recognizing Opiate Dependence Symptoms

It can be difficult to recognize the symptoms of opiate dependence. Opiate medication is prescribed for chronic pain and other ailments by a doctor but it can also be sold on the street illegally. Opiate medication includes methadone, oxycodone, percocet, vicodin, codeine and even heroin.

Opiate medication is very powerful and extremely helpful when used as directed to control chronic pain however, when used to get high or in large amounts a tolerance can be built up which can lead to an addiction that is a living hell for the user. According to NIDA, “an estimated 1.4 million people are dependent on or abusing other opiate drugs, including prescription painkillers”.

Recognizing Opiate Dependence Symptoms

Opiate Dependence Symptoms

Feeling sick when you do not have opiates in your system is a sign of dependence.

Initially, a person may be prescribed an opiate medication to treat an injury. One of the signs that a dependence has developed is when they take the medication in large amounts or take extra doses, basically, using the medication other than prescribed. They might try to obtain prescriptions from multiple doctors for the same medication so that their primary physician won’t catch on to their increased use.

It can be extremely dangerous and even life threatening but that is not important to someone who suffer from an addiction or dependence on opiates. They will use the drugs even though they know it might have harmful consequences but will usually be in denial of their addiction. An addict will even put their families in debt or worse, resort to criminal activity to support their habit.

Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

Opiate Withdrawal Symptoms

Another indicator of opiate addiction is when the user shows signs of withdrawal when they do not have the medication or are trying to decrease their dose. Opiate withdrawal symptoms include profuse sweating, nausea and vomiting, excruciating pain in their limbs or neck and back and painful abdominal cramping.

The user will get very sick when opiates are suddenly stopped after extended or increased use of the drugs. Withdrawal usually begins about 12 hours after the last use of the drug but this is different for everyone as drugs effect people differently. The amount of time the symptoms last also varies from person to person but one can expect symptoms to last for up to two weeks after the last dose of opiates were taken.

How Opiate Dependence Develops

Behavior Changes

Extended opiate use effects chemicals in the brain and can cause physical and psychological changes in people who suffer from dependence on opiates. You might not even recognize your loved one anymore. They might neglect important responsibilities or lose interest in things that were once important to them. Where they were once outgoing and vibrant, they might now be anxious and withdrawn.

Opiate dependence can cause mood and personality changes that can cause severe depression and even psychotic or suicidal behavior and will usually require professional treatment from a residential rehabilitation center to stabilize. You should talk to your family doctor if you believe you or someone you care about might be addicted to opiate medication or any other drug. Help is available and recovery is possible if the symptoms of opiate dependence are recognized in time.

Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987